Are you suffering from headaches and diarrhea after starting a new medicine? If yes, you have serotonin syndrome, which causes a drug reaction in your body. Serotonin plays a significant role in many essential body functions. If you don’t get timely treatment for serotonin syndrome it can be fatal. So, it is important to know its symptoms to get treatment.  

Keep reading this article to learn about serotonin syndrome.  

Serotonin syndrome or serotonin toxicity happens when nerve cells produce too much serotonin in the body (because of a drug reaction). Its symptoms can be mild to severe. It is caused by some medications (that you used together) or started taking a new drug (to treat conditions such as migraine, depression, or to manage pain). It can be fatal if treatment is not given at the right time.  

Causes  

Serotonin syndrome can occur when medications cause a chemical reaction with serotonin, increasing the level of serotonin in the body. This reaction can happen when you: 

  • Start to take a new medicine or a drug that interferes with serotonin.  
  • Increase the dose of your regular medicine or start a new medicine with it.  
  • Start taking a combination of two medicines, drugs, or illegal substances that lead to an increase in levels of serotonin.  
  • Take too much medication that affects serotonin accidentally or on purpose. 

Medications that cause this chemical reaction are antidepressants, and drugs that are used to treat severe pain, depression, cough, or severe conditions like HIV (Human Immunodeficiency Virus) or migraines.  

Talk to us if you need help. Doral Health & Wellness has the best Neurologists in East New York. 

Symptoms  

Symptoms of serotonin syndrome vary from person to person and can range from mild to severe or might be fatal. Symptoms appear quickly after exposure to the drug within 24 hours, with 30% of symptoms appearing within 1 hour. You might notice: 

  • Confusion 
  • Nausea 
  • Vomiting 
  • Diarrhea 
  • Tremor 
  • Muscle twitching or rigidity.  
  • Sweating  
  • Abnormal eye movements.  
  • High blood pressure 
  • Rapid heart rate 
  • Abnormal body temperature (higher than 38.5 Celsius)  
  • Seizures 
  • Abnormal heartbeat 
  • Fainting 
  • Restlessness 
  • Hallucinations  
  • Loss of coordination 

If you notice any of the above symptoms after starting a new medication, then visit the doctor or emergency care facility right away.  

Diagnosis  

There is no specific test available that can diagnose this syndrome. But the doctor reviews your medical history and the medications you are taking and the symptoms you have. That includes: 

  • All the physical symptoms you are experiencing.  
  • All the medications you are taking such as over-the-counter medicines, supplements, herbal products, or even your illegal drugs. Don’t worry, your doctor is there to help, not to judge you.  
  • Any other substance that can cause the symptoms. 

All this information helps the doctor to make an accurate diagnosis of your condition. Your doctor will prescribe some tests to see if there are any other organs or parts that are affected by your condition. That can help the doctor to rule out other conditions.  

  • Blood and Urine tests (such as complete blood count (CBC) or blood culture test).  
  • Thyroid function tests 
  • Drug and alcohol screens 
  • Kidney function tests 
  • Liver function tests 
  • Chest scan 
  • CT scan of the brain 
  • Electrolyte levels  
  • Electrocardiogram (ECG) 

But keep in mind some conditions have similar symptoms. So, don’t hide anything important from the doctor that might affect the diagnosis.  

Treatment  

Treatment of serotonin syndrome depends on the symptoms you have. If you are experiencing mild symptoms your doctor suggests immediately stopping taking the medicine that’s causing the problem.  

In case you have severe symptoms, you need to be hospitalized right away. In the hospital, they closely monitor your condition. The treatment you receive there includes: 

  • Intravenous fluids for dehydration and fever 
  • Mediations like diazepam or lorazepam are used to decrease agitation, seizure-like movements, or muscle spasms.  
  • Cyproheptadine (a drug that is used to block the production of serotonin). 
  • Stop the medication that causes the problem.  

In life-threatening cases, medicines that are used to keep muscle still are used or a temporary breathing tube or machine will be needed to prevent further muscle damage.  

Serotonin syndrome is a condition that is caused by a chemical reaction with some medication that increases the levels of serotonin in the body. This disease can be life-threatening, so it is important that when you notice any symptoms that are mentioned above, immediately stop the medicine and seek medical help to avoid further complications.  

Want to know more about the medications that can lead to serotonin syndrome? Call us on 718-DORAL-55 to get a free consultation from the Best Neurologists in Brooklyn.